Export file:


  • RIS(for EndNote,Reference Manager,ProCite)
  • BibTex
  • Text


  • Citation Only
  • Citation and Abstract

Dynamics of a malaria infection model with time delay

School of Mathematics and Information Sciences, Guangzhou University, Guangzhou, 510006, P.R. China

Special Issues: Fluctuations in biosystems

In this paper, a new mathematical model (a system of delay differential equation) is proposed to describe dynamical behaviors of malaria in an infected host with red blood cells (RBCs), infected red blood cells (iRBCs) and immune factors. The basic reproduction number $\Re_0$ of the malaria infection is derived. If $\Re_{0}\leq1$, the uninfected equilibrium $E_0$ is globally asymptotically stable. If $\Re_{0}>1$, there exists two kinds of infection equilibria. The conditions of these equilibria with respect to the existence, stability and uniform persistence are given. Furthermore, fluctuations occur when the model undergoes Hopf bifurcation, and periodic solution appears near the positive equilibrium. The direction and stability of Hopf bifurcation are also obtained by applying the center manifold method and the normal form theory. Numerical simulations are provided to demonstrate the theoretical results.
  Article Metrics

Keywords malaria; delay; stability; persistence; Hopf bifurcation

Citation: Qian Ding, Jian Liu, Zhiming Guo. Dynamics of a malaria infection model with time delay. Mathematical Biosciences and Engineering, 2019, 16(5): 4885-4907. doi: 10.3934/mbe.2019246


  • 1. WHO, "Malaria", 2008. Available from: http://www.who.int/malaria/en.
  • 2. F. McKenzie and H. Bossert, An integrated model of Plasmodium falciparum dynamics, J. Theoret. Biol., 232 (2005), 411–426.
  • 3. P. Streatfield, W. Khan and A. Bhuiya, Malaria mortality in Africa and Asia: evidence from INDEPTH health and demographic surveillance model sites, Global Health Action, 7 (2014), 25369–25369.
  • 4. C. Hetzel and R. Anderson, The within-host cellular dynamics of bloodstage malaria: theoretical and experimental studies, Parasitology, 113 (1996), 25–38.
  • 5. Y. Li, S. Ruan and D. Xiao, The within-host dynamics of malaria infection with immune response, Math. Biosci. Eng., 8 (2011), 999–1018.
  • 6. Y. Xiao and X. Zou, Can Multiple Malaria Species Co-persist?, SIAM J. Appl. Math., 73 (2013), 351–373.
  • 7. Z. Chang, J. Ning and Y. Zhang, The TatD-like DNase of Plasmodium is a virulence factor and a potential malaria vaccine candidate, Nat. Commun., 7 (2016), 11537–11546.
  • 8. L. Molineaux and K. Dietz, Review of intra-host models of malaria, Parassitologia, 41 (1999), 221–231.
  • 9. R. Anderson, R. May and S. Gupta, Non-linear phenomena in host-parasite interactions, Parasitology, 99 (1989), S59–S79.
  • 10. C. Chiyaka, W. Garira and S. Dube, Modelling immune response and drug therapy in human malaria infection, Comput. Math. Methods Med., 9 (2008), 143–163.
  • 11. G. Johnston, P. Gething and S. Hay, Modeling within-host effects of drugs on Plasmodium falciparum transmission and prospects for malaria elimination, PLoS Comput. Biol., 10 (2014), e1003434.
  • 12. K. Landman, K. Tan and P. Arguin, Adherence to malaria prophylaxis among Peace Corps Volunteers in the Africa region, Travel. Med. Infect. Dis., 13 (2015), 61–68.
  • 13. J. Liu and Z. Guo, The dynamic behavior of mathematical model of pathogenesis of plasmodium falciparum, J. Guangzhou Univ., 17 (2018), 13–22.
  • 14. Y. Kuang, Delay differential equations with applications in population dynamics, Academic Press, Boston, 1993.
  • 15. H. L. Smith, An introduction to delay differential equations with applications to the life sciences, Springer, New York, 2011.
  • 16. J. Hale, Oscillations in neutral functional differential equations, C.i.m.e.summer Schools, 1972, 97–111.
  • 17. Z. Wang, Z. Guo and H. Peng, A mathematical model verifying potent oncolytic efficacy of M1 virus, Math. Biosci., 276 (2016), 19–27.
  • 18. S. Ruan and W. Wang, Dynamical behavior of an epidemic model with a nonlinear incidence rate, J. Differential Equations, 188 (2003), 135–163.
  • 19. D. Xiao and Y. Yang, Influence of latent period and nonlinear incidence rate on the dynamics of SIRS epidemiological models, Discrete Contin. Dyn. Syst. Ser. B, 13 (2012), 195-211.
  • 20. B. D. Hassard, N. D. Kazarinoff and Y. Wan, Theory and applications of Hopf bifurcation, Cambridge University Press, Cambridge, 1981.


This article has been cited by

  • 1. A. M Elaiw, A. D. Al Agha, Global analysis of a reaction-diffusion blood-stage malaria model with immune response, International Journal of Biomathematics, 2020, 10.1142/S1793524520500291
  • 2. Yanyuan Xing, Zhiming Guo, Jian Liu, Backward bifurcation in a malaria transmission model, Journal of Biological Dynamics, 2020, 14, 1, 368, 10.1080/17513758.2020.1771443

Reader Comments

your name: *   your email: *  

© 2019 the Author(s), licensee AIMS Press. This is an open access article distributed under the terms of the Creative Commons Attribution Licese (http://creativecommons.org/licenses/by/4.0)

Download full text in PDF

Export Citation

Copyright © AIMS Press All Rights Reserved